Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 28, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jul 2, 1998, 7:21 PM EDT for Duval County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1998, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 2, 1998, 7:55 PM EDT
- In force
- 34 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:30 PM EDT | Thunderstorm Wind | Ft George Is, FL | Large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WFUS1 KJAX 022324 RRA TORJAX FLC031-022355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 721 PM EDT THU JUL 2 1998 * TORNADO WARNING FOR... DUVAL COUNTY IN NORTHEASTERN FLORIDA * UNTIL 755 PM EDT * AT 719 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 1 MILE WEST OF FORT CAROLINE MOVING EAST AT 15 MPH. THIS STORM SYSTEM HAS PRODUCE WINDS IN EXCESS TO 75 MPH AT THE NATIONAL WEATHER SERVICE OFFICE. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... FORT CAROLINE BY 723 PM EDT FORT GEORGE ISLAND BY 735 PM EDT MAYPORT BY 735 PM EDT ATLANTIC BEACH BY 745 PM EDT NEPTUNE BEACH BY 745 PM EDT GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KUYPER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:30 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 2:30 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT THU JUL 2 1998 MAJOR PROBLEMS IN FLAGLER COUNTY BECAUSE OF THE FIRES. THESE PROBLEMS MAY BE FURTHER COMPLICATED IN E COAST SEA BREEZE DEVELOPS. LATEST REPORTS FROM COASTAL AREAS INDICATE THAT WITH LIGHTER WINDS THAN EARLIER EXPECTED THAT IT IS TRYING TO FORM. EVEN IF IT DOES FORM ITS ITS INLAND PENETRATION WOULD NOT BE MORE THAN 5 TO 10 MILES INLAND IF EVEN THAT FAR. W COAST SEA BREEZE NOW W OF GNV-OCF OR W OF I-75. LOOKS LIKE SFC TROF LIES N OF SGJ-GNV. STATIONARY FRONT STILL ACROSS CNTRL GA. SOME CONVECTION CURRENTLY UNDERWAY EXTREME N PART OF CWA WITH CLOSE PROXIMITY TO FRONT AND MOISTURE CONVERGENCE IN THAT AREA. WILL EXPECT TO SEE ACTIVITY INCREASE THAT AREA THRU THIS EVENING. NEXT AREA OF FOCUS WILL BE JAX-GNV-SGJ AREAS WHERE W COAST SEA BREEZE MERGES WITH OLD SFC TROF. PULSE SEVERE AGAIN POSSIBLE WITH GUSTY WIND...HAIL AND OF COURSE CLOUD TO GROUND LIGHTNING. IF E COAST SEA BREEZE DOES FORM IT WOULD BE ANOTHER BOUNDARY FOR CONVECTION TO DEVELOP ALONG. NGM SFC MOISTURE CONVERGENCE INDICATES THAT CONVECTION IN SE GA THRU THE EVENING WILL MAKE IT INTO EXTREME NE FL NR JAX-FERNANDINA BEACH EARLY TONITE. FOR THAT REASON WILL GO WITH CHC POPS JAX TONITE. SUGGEST ADDING AREAS OF SMOKE TO ST. JOHNS/FLAGLER. GUIDANCE TEMPS LOOK A LITTLE LOW TONITE AS WIND WILL HOLD AROUND 5 MPH INLAND AND 5-10 MPH OVER COASTAL COUNTIES. RIDGE ALOFT TO S OF AREA WILL RETROGADE NW BUT HEIGHTS CONT WELL ABOVE NORMAL THRU PERIOD. SFC RIDGE SLIDES A LITTLE W AND THIS ALLOWS FOR A WEAKER PRES GRADIENT FRI/SAT. THIS MEANS THAT E COAST SEA BREEZE WILL DEVELOP BOTH DAYS EARLY AFTRN BUT WITH W-NW LOW LEVEL FLOW IT WILL NOT MOVE FAR INLAND. WILL STAY BELOW CLIMO ON POPS FOR FRI AND GO WITH HIGHEST POPS EXTREME N CLOSER TO FRONTAL SYSTEM AND EXTREME E PART OF FL WHERE E COAST SEA BREEZE/W COAST SEA BREEZE WILL MERGE. ETA HAS VORT LOBE SWINGING THRU AREA WHICH WOULD HELP CONVECTION. ALSO WITH W-NW FLOW MAYBE SOMETHING WILL HELP THE FIRES ALONG THE E COAST AS ANY CONVECTION THAT FORMS WILL MOVE TOWARD ATLC COAST. HEAT ADVISORY CRITERIA FOR SE GA WILL BE MARGINAL ON FRI WITH DEWPTS DROPPING INTO UPPER 60S. WILL SEE TEMP RANGE COAST-INLAND BOTH DAYS WITH SEA BREEZE. INTERESTING THAT NGM TAKES SHORT WAVE IN GULF N AND PHASES IT WITH SHORT WAVE DROPPING THRU MID-MS VALLEY BY 48 HRS. AS THIS OCCURS THE MEAN RH ACROSS THE GULF COAST STATES INCREASES TO > 70%. BUT ETA/AVN TAKE SHORT WAVE INTO TX AND HAVE MEAN RH MUCH LOWER. . MAY NEED SCEC FOR SAV-SGJ TONITE...OTHERWISE NO HILITES NEEDED IN CWF. SSI BB 077/095 076/090 077 15332 JAX BB 076/097 073/094 072 15332 GNV BB 074/097 073/096 072 15121 MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:08 PM EDT | Severe Thunderstorm Warning | JAX | Bradford, Clay | 62 min |
| Jul 2, 6:56 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 64 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.